EconPapers    
Economics at your fingertips  
 

The performance and robustness of simple monetary policy rules in models of the Canadian economy

Denise Côté, John Kuszczak, Jean-Paul Lam (), Ying Liu and Pierre St-Amant ()

Canadian Journal of Economics, 2004, vol. 37, issue 4, 978-998

Abstract: In this paper, we evaluate seven simple monetary policy rules in a wide range of models of the Canadian economy. Our results indicate that none of the seven simple policy rules we examined is robust to model uncertainty, in that no single rule performs well in all models. In fact, our results show that the performance of some of the simple rules, particularly rules with interest rate smoothing and rules with a high coefficient on the inflation gap, can substantially deviate from that of the optimal rule and can even be unstable in some models. Furthermore, we find that “open-economy” rules do not perform well in many models. We find that adding an exchange rate term to a simple policy rule often increases the value of the policy-maker's loss function. Although it is not robust, we find that a simple nominal Taylor-type rule that has a coefficient of 2 on the inflation gap and 0.5 on the output gap outperforms the other simple rules in a certain class of models. However, even in those models, the loss-function value of this simple rule can be substantially higher than that of the optimal or base-case rule.

JEL-codes: E52 E58 (search for similar items in EconPapers)
Date: 2004
References: Add references at CitEc
Citations: View citations in EconPapers (19) Track citations by RSS feed

Downloads: (external link)
https://www.jstor.org/stable/3696118 (text/html)
only available to JSTOR subscribers

Related works:
Working Paper: The Performance and Robustness of Simple Monetary Policy Rules in Models of the Canadian Economy (2002) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cje:issued:v:37:y:2004:i:4:p:978-998

Ordering information: This journal article can be ordered from
https://www.economic ... ionen/membership.php

Access Statistics for this article

Canadian Journal of Economics is currently edited by Katherine Cuff

More articles in Canadian Journal of Economics from Canadian Economics Association Canadian Economics Association Prof. Werrner Antweiler, Treasurer UBC Sauder School of Business 2053 Main Mall Vancouver, BC, V6T 1Z2. Contact information at EDIRC.
Bibliographic data for series maintained by Prof. Werner Antweiler ().

 
Page updated 2020-01-17
Handle: RePEc:cje:issued:v:37:y:2004:i:4:p:978-998